Illinois, 2013

Damaging Wind in Illinois, August 31, 2013

August 31, 2013 · NWS PAH · 1 event in 1 county or zone

A short line of thunderstorms moved southeast across the Lower Wabash Valley, accompanied by isolated wind damage. These storms were in advance of a weak cold front that extended from central Indiana westward along Interstate 70 to the Mississippi River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A short line of thunderstorms moved southeast across the Lower Wabash Valley, accompanied by isolated wind damage. These storms were in advance of a weak cold front that extended from central Indiana westward along Interstate 70 to the Mississippi River. The storms moved through a moderately unstable air mass with mixed-layer capes between 1000 and 2000 j/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 31, 7:12 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 31, 7:12 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CDT Sat Aug 31 2013

.UPDATE...
ISSUED AT 810 PM CDT SAT AUG 31 2013

Watching storms rapidly develop and organize along and just north of
Interstate 70 in Illinois. These storms are moving to the
southeast and seem to be holding together, despite cells that have
tried to move toward the CWA earlier tonight. 18Z NAM/GFS indicate the
boundary located to our north, will be sliding south over the next
few hours and by 06Z, it should be poised just northwest of our
northern tier counties. It appears the storms will continue
heading southeast and start impacting our CWA/region around/after
03Z or so. The 18Z GFS and NAM show most of the activity affecting
southern IL and southwest IN prior to 06Z. 00Z LAPS data indicates
plenty of instability left and a weakened cap, especially in SE IL
and SW IN. Besides heavy downpours and frequent lightning, some of
these cells will have the potential to produce damaging winds and
some hail. The storms near St. Louis have already produced some
wind damage. May need to locally extend the severe thunderstorm
watch if these storms become more potent.

&&

.SHORT TERM...(This Evening through Monday Night)
ISSUED AT 313 PM CDT SAT AUG 31 2013

Bonafide heat advisory day today over much of the area. Not sure
what is going on at KPOF, its temperatures seem too low and
dewpoints too high given surrounding obs. Looks like an isolated
thunderstorm will be possible right along the east edge of the
forecast area late this afternoon. Brief heavy rain and frequent
lightning would be the main concerns. The other area of immediate
concern will be in the northwest mainly over Perry county
Illinois. Lots of mixing has resulted in dewpoints down into the
60s and temperatures near 100. Not sure if anything will be able
to sustain itself over that area, but isolated damaging winds
would be possible in this area if a storm can develop.

The main boundary is well north of the area across central
Illinois with a triple point/low along it near KBMI. Most of the
12Z guidance brings convection south/southeast off this boundary
and into the Quad State tonight. The timing and location of the
best chances is still in doubt, but feel that much of the area
will remain dry potentially through 03Z, then all bets are off.
Will keep pops at 20-40 across the area tonight, mainly east of
the Mississippi River. Locally heavy rainfall and frequent
lightning will be the primary concerns tonight.

The 12Z GFS and NAM are in agreement in pushing any overnight
convection south and east of the area fairly early in the
morning, and then leaving the area dry through the day. The real
cold front will not approach the area until the evening, so would
not be at all surprised to see a replay of today, with sweltering
heat through the afternoon, and then convection moving southeast
through the area Sunday night. Decided to leave a slight chance
through the entire area during the mid to late afternoon, and then
spread better pops, up to 50 percent, southeast through the area
through the night. Once again locally heavy rainfall will be the
primary concerns Sunday/Sunday night.

The front will make it at least to the Ohio River by 12Z Monday.
Figure most of the convection will be southeast of the area by
sunrise Monday, but will leave just a slight chance over the
southeast near the front Monday morning, and then go dry Monday
afternoon and night.

Will let the evening shift clean up the Heat Advisory this evening
to mention only Sunday's heat, which should be every bit as bad as
today over much of the area. Some 105-110 will be possible, with
virtually all areas at least 100. Monday will be much cooler, albeit
near normal for the beginning of September. So Labor Day will be
the choice day of the weekend for outdoor activities. Night time
lows will be mild tonight and Sunday night, but Monday night will
see some more legitimate cooling, with some upper 50s possible
along I-64.

.LONG TERM...(Tuesday through Saturday)
ISSUED AT 313 PM CDT SAT AUG 31 2013

Much cooler and drier air will move into the heartland for the
extended forecast. High confidence in the extended forecast with
good continuity among the models.

High pressure will build into the region mid week bringing light
winds...low humidity...and much cooler temperatures. Temps will be
well below normal for this time period. In fact went a few degrees
cooler than the extended init yielded on both highs and lows. Also
used forecast sounding for dew points which was drier than previous
fcst but the latest init supported the lower dew points very
well...especially late in the fcst. By Thursday another front
approaches the area but gets weaker with each model run. The latest
model runs actually wash the front out before it gets here. Either
way it would be a dry frontal passage if it did hold together.
Temperatures start to moderate toward normal in the latter half of
the work week. The models are trying to bring in another cold front
early next week but it stalls before getting here. In addition the
models are flip flopping with the system next week...thus low
confidence for that system.

&&

.AVIATION...
ISSUED AT 615 PM CDT SAT AUG 31 2013

H7 TEMPS AOA 10C APPEAR TO BE CAPPING NEAR TERM ENVIRO...BUT
NEARBY BOUNDARYS MOVING IN/ALONG WITH EXISTING UPSTREAM CONVECTION
COULD POP CAP LATER THIS EVENING. WILL INCLUDE SCATTERED DEBRIS
CLOUDS BUT NO POPS FOR NOW/THIS ISSUANCE. POSSIBILITIES AGAIN
EXIST TMRW PM SIMILARLY BUT WONT HAVE THAT MENTION THIS ISSUANCE
AS IT COULD BE LATER IN THE EVENING AS WELL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY until 6 PM CDT Sunday FOR ILZ075>078-080>094.

MO...HEAT ADVISORY until 6 PM CDT Sunday FOR MOZ076-086-087-100-
     107>112-114.

IN...HEAT ADVISORY until 6 PM CDT Sunday FOR INZ081-082-085>088.

KY...HEAT ADVISORY until 6 PM CDT Sunday FOR KYZ001>016-018>020.

&&

UPDATE...CW
Hazardous weather outlook, Aug 31, 9:42 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1042 PM CDT SAT AUG 31 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1042 PM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE STORMS CONTINUES OVERNIGHT FOR SOUTHWEST
INDIANA...SOUTHEAST ILLINOIS...AND NORTHWEST KENTUCKY.

THE MAIN HAZARD EXPECTED FROM ANY SEVERE STORMS...SHOULD THEY
OCCUR...WILL BE DAMAGING WIND. LARGE HAIL IS POSSIBLE. HEAVY RAIN
AND DEADLY LIGHTNING WILL ACCOMPANY ANY STRONG OR SEVERE STORM.

REMEMBER THAT A HEAT ADVISORY IS IN EFFECT THROUGH SUNDAY EVENING.
REFER TO THE ADVISORY FOR DETAILS ON HEAT INDICES THAT HAVE BEEN
RUNNING NEAR AND ABOVE 105 DEGREES PRECEDING AND CONTINUING
THROUGH THE HOLIDAY WEEKEND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS CONTINUES IN THE FORECAST THROUGH
EARLY LABOR DAY. THE BEST CHANCE OF STORMS WILL BE SUNDAY NIGHT.
BRIEF HEAVY RAIN...GUSTY WINDS...AND LIGHTNING WILL BE THE MAIN
EXPECTED HAZARDS WITH STORMS. ISOLATED STRONG TO SEVERE STORMS
ARE POSSIBLE LATE SUNDAY INTO SUNDAY NIGHT. IF THAT
OCCURS...DAMAGING WINDS LOOK TO BE THE MAIN ASSOCIATED SEVERE
WEATHER HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED IF SEVERE WEATHER OCCURS.

In the hours before

Special weather statement, Aug 31, 8:41 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
941 PM CDT SAT AUG 31 2013

ILZ075-076-010345-
JEFFERSON IL-WAYNE IL-
941 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE AND JEFFERSON COUNTIES IN
SOUTH CENTRAL ILLINOIS UNTIL 1045 PM CDT...

AT 935 PM CDT...RADAR SHOWED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 10 MILES NORTH OF FLORA TO WAMAC...AND MOVING EAST AT
30 MPH. A WIND GUST TO 50 MPH WAS REPORTED AS THIS LINE MOVED
THROUGH SALEM ILLINOIS...JUST TO THE NORTH...EARLIER.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MOUNT VERNON...FAIRFIELD...WOODLAWN...BLUFORD...CISNE...WAYNE
  CITY...DIX...WALTONVILLE...NASON...BONNIE...INA...JOHNSONVILLE...
  BELLE RIVE...KEENES...JEFFERSONVILLE...MOUNT ERIE...SIMS AND GOLDEN
  GATE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 31, 9:24 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1024 PM CDT SAT AUG 31 2013

ILZ076>078-010430-
EDWARDS IL-WABASH IL-WAYNE IL-
1024 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY IN SOUTH CENTRAL
ILLINOIS...AND EDWARDS AND WABASH COUNTIES IN SOUTHEAST ILLINOIS
UNTIL 1130 PM CDT...

AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCHNELL TO 5 MILES
NORTHEAST OF BLUFORD...AND MOVING SOUTHEAST AT 20 TO 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  FAIRFIELD...ALBION...MOUNT CARMEL...WAYNE CITY...WEST SALEM...
  LANCASTER...JEFFERSONVILLE...SIMS...MOUNT ERIE...GOLDEN GATE...BONE
  GAP...BROWNS...BELLMONT...ALLENDALE AND KEENSBURG.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Aug 31, 9:27 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1027 PM CDT SAT AUG 31 2013

INZ082-088-010430-
PIKE IN-SPENCER IN-
1027 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR PIKE AND NORTHEASTERN SPENCER
COUNTIES IN SOUTHWEST INDIANA UNTIL 1130 PM CDT...

AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WASHINGTON TO 7
MILES EAST OF JASPER...AND MOVING SOUTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  PETERSBURG...WINSLOW...SANTA CLAUS...DALE AND GENTRYVILLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The radar

The Evansville,IN radar (KVWX), 32 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White

When
August 31, 10:30 PM CST
Where
White County, Crossville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.170, -88.070

A trained spotter estimated a wind gust to 65 mph. Tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468308.